Hail, Tom Green
- When
- April 26, 5:40 PM CST
- Where
- Tom Green County, 0.59 mi E of Water Vly
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.670, -100.720
Scattered strong to severe thunderstorms developed along a stationary frontal boundary across West Central Texas. A cluster of thunderstorms developed across northwestern portions of the Concho Valley and moved southeast eventually reaching Mason County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered strong to severe thunderstorms developed along a stationary frontal boundary across West Central Texas. A cluster of thunderstorms developed across northwestern portions of the Concho Valley and moved southeast eventually reaching Mason County. These storms produced hail ranging from nickel to golf ball size, which broke windows in homes and vehicles. This large hail also destroyed many acres of wheat across Concho and McCulloch Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 2:27 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 327 PM CDT SAT APR 26 2008 .SYNOPSIS... THIS AFTERNOON...WE HAVE OUR 1ST FRONT NOW MOVING BACK NWD AS A WARM FRONT AT 19Z FROM AROUND SAN SABA TO JUST S OF SJT. OUR NEXT FRONT IS ENTERING THE ENTERING THE PANHANDLE AND WILL CONTINUE TO SURGE SWD DURING THE AFTERNOON HOURS. TO THROW MORE FUN INTO THE MIX ALSO HAVE A UPPER VORT MAX FROM THE BIG BEND WILL MOVE ACROSS SC TX TONIGHT. JUST STARTING TO GET A CU FIELD BUILDING WITH HEATING ACROSS THE BIG BEND AND PERMIAN BASIN. FRONT SHOULD MAKE ITS WAY INTO THE BIG COUNTRY DURING THE LATE EVENING AND JUST S OF THE CONCHO VALLEY AND HEARTLAND AROUND 12Z...THROUGH THE ENTIRE AREA BEFORE 18Z SUN. WITH MULTIPLE BOUNDARIES AS FACTORS...THE MAIN BEING OUR COLD FRONT. SHOULD SEE A LINE OF DECENT TSTMS DEVELOP AND MOVE SEWD ACROSS THE CWA IN THE LATE EVENING THRU LATE NIGHT HOURS WITH DECENT LIFT ASSOCIATED WITH THE STORMS...DECENT AVAILABLE MOISTURE AHEAD OF THE FRONT. MODEL SOUNDINGS SHOW FREEZING LEVELS BETWEEN 9-13KFT DURING THE NIGHT SO COULD HAVE SOME HAILERS. HIGH STRAIGHT LINE WINDS WILL DEFINITELY BE A FACTOR AS WELL AS THE POSSIBILITY FOR AN ISOLATED TORNADO. WILL KEEP POPS AROUND A LITTLE LONGER THAN PREVIOUSLY FORECASTED WITH SLOWER MOVEMENT OF SYSTEM. PRECIP SHOULD BE GONE ACROSS THE AREA BY SUNSET SUN NT. AFTER THAT LOOKS DRY FOR THE REMAINDER OF THE PERIOD. ANOTHER FRONT MOVES THROUGH ON THU...BUT FOR NOW LOOKS TO BE DRY...WITH RAINFALL MISSING US TO THE E. AS FOR TEMPERATURES...SUNDAY WILL BE COOL POST FRONTAL WITH NRLY WINDS AND LEFT OVER CLOUD COVER. WILL CLEAR OUT FOR SUN NT...BRINGING BACK AN UNSEASONABLY COOL NIGHT WITH 30S POSSIBLE. THEN WARMING TREND BEGINS MON. AS OF NOW...ONLY SLIGHT COOL DOWN EXPECTED W/ 2ND FRONT ON THU. 11/KEISER .FIRE WEATHER... FIRE WEATHER CONCERNS FOR THIS EVENING AND THROUGH SUNDAY WILL BE LOW GIVEN SIGNIFICANT WETTING RAINFALL ASSOCIATED WITH A COLD FRONT FORECASTED TO AFFECT MOST OF WEST CENTRAL TEXAS. IN ADDITION... MINIMUM RH VALUES ACROSS THE REGION ON SUNDAY WILL REMAIN ABOVE RED FLAG CRITERIA. DRY CONDITIONS SHOULD PREVAIL THROUGH THE EXTENDED AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL PLAINS. THE DRY CONDITIONS WILL CREATE AN ELEVATED FIRE WEATHER CONCERN BUT WINDS BELOW FIRE WEATHER CRITERIA SHOULD ARGUE AGAINST THE ISSUANCE OF ANY FIRE WEATHER PRODUCTS. 15 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 47 64 40 79 / 80 20 0 0 SAN ANGELO 50 65 39 80 / 70 30 10 0 JUNCTION 54 66 37 78 / 60 50 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 11/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 212 PM CDT SAT APR 26 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 212 PM CDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF WEST CENTRAL THIS EVENING AND TONIGHT. THE MAIN HAZARDS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE THUNDERSTORMS...LOCALLY VERY HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR ALL OF WEST CENTRAL TEXAS. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 537 PM CDT SAT APR 26 2008 TXZ077-168-262300- SCHLEICHER TX-MENARD TX- 537 PM CDT SAT APR 26 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR SCHLEICHER AND MENARD COUNTIES... AT 536 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR NEAR FORT MCKAVETT...OR ABOUT 19 MILES WEST OF MENARD...MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-190 AND RANCH ROAD 864 BY 545 PM CDT MENARD BY 600 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 539 PM CDT SAT APR 26 2008 TXZ064-065-262315- STERLING TX-COKE TX- 539 PM CDT SAT APR 26 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR STERLING AND COKE COUNTIES... AT 536 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTHWEST OF BROOME...OR ABOUT 10 MILES SOUTH OF STERLING CITY...MOVING NORTHEAST AT 26 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HIGHWAY 87 NEAR BROOME BY 600 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 554 PM CDT SAT APR 26 2008 TXZ066-072-073-262330- RUNNELS TX-TOM GREEN TX-CONCHO TX- 554 PM CDT SAT APR 26 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR RUNNELS...TOM GREEN AND CONCHO COUNTIES... AT 553 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ON THE NORTHEAST SIDE OF SAN ANGELO...MOVING NORTHEAST AT 24 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HARRIET BY 600 PM CDT VERIBEST BY 605 PM CDT MERETA BY 620 PM CDT MILES BY 625 PM CDT ROWENA BY 630 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 606 PM CDT SAT APR 26 2008 TXZ073-077-168-270000- CONCHO TX-SCHLEICHER TX-MENARD TX- 606 PM CDT SAT APR 26 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR CONCHO... SCHLEICHER AND MENARD COUNTIES... AT 602 PM CDT...STRONG THUNDERSTORMS WAS SCATTERED ACROSS SCHLEICHER AND MENARD COUNTIES...WITH THE STRONGEST STORM LOCATED ABOUT 5 MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH MANY OF THESE STORMS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 622 PM CDT SAT APR 26 2008 TXZ064>066-071>073-077-154-168-170-270015- STERLING TX-COKE TX-RUNNELS TX-TOM GREEN TX-CONCHO TX-IRION TX- MCCULLOCH TX-SCHLEICHER TX-MENARD TX-MASON TX- 622 PM CDT SAT APR 26 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR PORTIONS OF THE CONCHO VALLEY..THE HEARTLAND...AND THE NORTHWEST HILL COUNTRY... AT 619 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM STERLING CITY TO SAN ANGELO TO MENARD...WITH THE INDIVIDUAL STORMS MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH ANY OF THESE STORMS. ONE OR TWO OF THESE STORMS MAY ALSO STRENGTHEN TO SEVERE LEVELS...PRODUCING LARGER HAIL AND DAMAGING WINDS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR WEST CENTRAL TEXAS.
The San Angelo radar (KSJT), 40 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
20 hail. Local standard time, as filed.
Law enforcement reported a broken windshield from the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89755, 89756, 89757, 89758, 89759, 89760, 89761, 89762, 89769, 89770, 89771, 89773, 89774, 89775, 89776, 89777, 89778, 89780, 89781, 89782.